Background and rationale
Pembrolizumab is associated with immune related adverse events (irAEs). Neurological irAEs are rare and difficult to diagnose (1). We describe a case of encephalopathy manifesting as visual hallucinations in addition to parkinsonian symptoms in the context of Pembrolizumab use for stage 4 metastatic melanoma.
Case Report and Discussion
A 66 year old male with stage 4 BRAF wild-type metastatic melanoma involving the liver and lung and left parotid presented with distressing visual hallucinations after 11 doses of Pembrolizumab. Pembrolizumab was started on August 26th 2015 with complete response to the parotid lesion and partial response in other metastatic sites. Hallucinations were composed of seeing people, animals and real objects moving. There were features of parkinsonism on examination in addition to a trunk and bilateral leg rash. Brain MRI, autoimmune encephalitis antibodies and lumbar puncture was negative for infective or inflammatory pathology. Electroencephalogram showed changes in-keeping with a form of encephalopathy. The mini mental state examination was 28/30.
A therapeutic trial of prednisolone at 1mg/kg for 2 weeks with a slowly tapering regimen in addition to cessation of Pembrolizumab arrested visual hallucinations. The parkinsonism persisted and a diagnosis of idiopathic parkinsons disease was made. Postulated mechanisms are irAEs are involved in both the encephalopathy and uncovering of parkinsonian symptoms.
This case highlights the coexistence of neurological irAEs and an idiopathic neurological disorder in a patient treated with Pembrolizumab is a diagnostic challenge. Pembrolizumab therapy may reveal new disease in predisposed patients in addition to irAEs.